Wyoming, 2006

Heavy Snow in Wyoming, March 8, 2006

March 8, 2006 · NWS CYS · 3 events in 3 counties and zones

3 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 7, 2:15 PM MST, 13 hours 45 minutes earlier.

Area forecast discussion, Mar 7, 2:15 PM MST, 13 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MST TUE MAR 7 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY. LATEST SATELLITE IMAGERY
SHOWING INCREASING MID AND HIGH LEVEL CLOUD COVER. WINDS HAVE BEEN
STRONG FROM THE WEST EARLY THROUGH THE MORNING AND CONTINUE WITH
SOME AREAS DECREASING.  HOWEVER...A BIT MORE SURPRISING HAS BEEN THE
STRONGER WINDS ACROSS THE NEBRASKA PANHANDLE.  FOR THE PAST 2 HOURS
WINDS AT ALLIANCE AND SCOTTSBLUFF HAVE BEEN SLIGHTLY OVER SUSTAINED
30 MPH WITH GUSTS UP TO 40.  IN THE PAST HOUR CHADRON HAS ALSO
INCREASED SUSTAINED WINDS UP TO 30 MPH.  DO NOT FEEL THAT THESE
CONDITIONS WILL MAINTAIN TOO MUCH LONGER AS GUIDANCE INDICATE
DECREASING WINDS LATE IN THE AFTERNOON. THUS WILL CONTINUE TO WATCH
CONDITIONS. OBSERVATIONS ALSO SHOW RELATIVE HUMIDITY VALUES IN THE
UPPER TEENS AND 20S ACROSS WESTERN PORTIONS OF THE CWA.  ALTHOUGH NO
RED FLAG CONDITIONS ARE BEING MET...STILL NEED TO BE CAUTIOUS WITH
ANY GRASS LAND FIRES WITH THE STRONG WINDS AND RELATIVELY LOW
RELATIVE HUMIDITIES.  THE SHORT TERM FORECAST HAS BEEN DIFFICULT
WITH BOTH THE NAM AND GFS INDICATING POTENTIALLY SIGNIFICANT
SNOWFALL ACCUMULATIONS DEPENDING ON LOCATION. ALL MODELS INDICATE A
700MB LOW MOVING ACROSS COLORADO WHICH WOULD PLACE THE REGION IN
FAVORABLE LOCATION FOR PRECIPITATION. HOWEVER...THE 12Z NAM WAS
SHOWING NEARLY 6 INCHES OF SNOW ACCUMULATING OVER NORTHERN COLORADO
WITH THE GFS FURTHER NORTH SPREADING ACROSS WESTERN PORTIONS OF
WYOMING AND INTO NEBRASKA PANHANDLE. ALTHOUGH THE GFS IS SHOWING
NEARLY 10 INCHES...IT SEEMED A BIT OVERDONE.  LATEST 18Z NAM MODEL
SHOWS SOMETHING SIMILAR TO GFS AND MORE IN LINE WITH THE NGM...WITH
AREAS LIKE CHEYENNE RECEIVING UP TO 4 TO 6 INCHES WITH POCKETS OF
HIGHER AMOUNTS OF 10 INCHES.  ALTHOUGH NAM CAN ALSO BE SLIGHTLY
OVERDONE SOMETIMES AS WELL...BUT IS TYPICALLY BETTER THAN GFS.  THUS
WITH THIS LATEST INFORMATION HAVE OPTED FOR A SNOW ADVISORY FOR
SOUTHERN PORTIONS OF CONVERSE...PLATTE...GOSHEN...LARAMIE...ALBANY.
ALSO HAVE GONE WITH A SNOW AND BLOWING SNOW ADVISORY FOR THE HIGHEST
ELEVATIONS OF CARBON IN THE MEDICINE BOW AND SIERRA MADRE
MOUNTAINS.  CAN EXPECT 5 TO 7 INCHES IN THE MOUNTAINS WITH SOME
STRONG AND GUSTY WINDS. ALSO CAN SEE 3 TO 5 INCHES FOR OTHER AREAS
WITHIN THE SNOW ADVISORY. FOR NEBRASKA PANHANDLE COULD POTENTIALLY
SEE 1 TO 3 INCHES OF SNOW.  LEFT THEM OUT OF THE ADVISORY DUE TO THE
WARMER TEMPERATURES IN MID TO UPPER 60S....THUS WARMER GROUND
CONDITIONS WHICH WILL MAKE IT DIFFICULT FOR ACCUMULATION. AS FOR
TEMPERATURES...EXPECT HIGHS MUCH COOLER THAN TODAY BY NEARLY 20 TO
25F DEGREES.

.LONG TERM...THU THROUGH TUE. THE PERIOD WILL BE CHARACTERIZED BY
GENERALLY UNSETTLED AND CHILLY CONDITIONS WITH AN ACTIVE UPPER FLOW
PATTERN IN THE WESTERN UNITED STATES. FLOW ALOFT OVER THE AREA WILL
BE CYCLONICALLY CURVED AS SHORTWAVE DISTURBANCES ROTATE AROUND A
BROAD TROUGH PIVOTING OVER THE ROCKIES AND GREAT BASIN. DETAILS ARE
SKETCHY IN THIS TYPE OF FLOW PATTERN WITH THE TIMING OF EACH
SHORTWAVE DIFFICULT TO DETERMINE WITH A HIGH DEGREE OF ACCURACY.
BETWEEN EACH DISTURBANCE WILL BE A RELATIVELY SHORT-LIVED BREAK
WHICH WILL BE EQUALLY CHALLENGING TO TIME. CLOSER TO THE
GROUND...THU WILL BE MILDER WITH BRISK WINDS AND A CHANCE OF
PRECIPITATION AHEAD OF AN APPROACHING FRONTAL SYSTEM. A COLD FRONT
WILL MOVE THROUGH THE AREA THU EVENING THEN FRI WILL BE A BIT COLDER
WITH A CHANCE OF LIGHT SNOW...ESPECIALLY OVER SOUTHERN PORTIONS OF
THE FORECAST AREA WHERE THE MOISTURE AND DYNAMICS WILL BE BETTER.
UPSLOPE SURFACE WINDS WILL CONTINUE SATURDAY WITH CHILLY TEMPS AND A
CONTINUED CHANCE OF PRECIP. TEMPS WILL MODERATE A FEW DEGREES SUNDAY
BUT SURFACE LOW PRESSURE MOVING ACROSS CO WILL KEEP A CHANCE OF
PRECIP FOR SUN. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA LATE
SUN OR SUN NIGHT...WITH POSTFRONTAL UPSLOPE USHERING IN COLDER TEMPS
AND A CONTINUED CHANCE OF SNOW FOR MON. AT THIS POINT TUE APPEARS
SIMILAR TO MON THUS WILL MAKE FEW CHANGES TO TUE WITH THE CHILLY AND
UNSETTLED REGIME CONTINUING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...SNOW AND BLOWING SNOW ADVISORY IN EFFECT 4AM TO 4PM WEDNESDAY
     FOR WYZ63.
     SNOW ADVISORY IN EFFECT 4AM TO 4PM MST WEDNESDAY FOR
     WYZ64-65-66-67-68-69-70.
NE...NONE.

&&

MAG/JR
Hazardous weather outlook, Mar 7, 3:37 PM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MST TUE MAR 7 2006

NEZ001>003-019>021-054-055-WYZ059>062-082245-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
337 PM MST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SNOW SHOWERS WILL DEVELOP OVERNIGHT AND CONTINUE THROUGH
WEDNESDAY. EXPECT TOTAL SNOW ACCUMULATION OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THE DAY WEDNESDAY.
EXPECT TOTAL SNOW ACCUMULATION OF 1 TO 3 INCHES. UNSETTLED WEATHER
WILL CONTINUE THROUGH NEXT WEEK WITH SNOW SHOWERS PERIODICALLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ064>070-082245-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
337 PM MST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW ADVISORY IN EFFECT 4 AM TO 4PM MST WEDNESDAY.

SCATTERED SHOWERS WILL DEVELOP LATE OVERNIGHT AND CONTINUE THROUGH
WEDNESDAY. EXPECT TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW ADVISORY IN EFFECT 4 AM TO 4PM MST WEDNESDAY.

SCATTERED SHOWERS WILL THROUGH THE DAY WEDNESDAY. EXPECT TOTAL
SNOW ACCUMULATIONS OF 3 TO 5 INCHES. UNSETTLED WEATHER WILL
CONTINUE THROUGH NEXT WEEK WITH SNOW SHOWERS PERIODICALLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ063-082245-
SNOWY RANGE-
337 PM MST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW AND BLOWING SNOW ADVISORY IN EFFECT 4 AM TO 4PM MST WEDNESDAY.

SCATTERED SHOWERS WILL DEVELOP LATE OVERNIGHT AND CONTINUE THROUGH
WEDNESDAY. EXPECT TOTAL SNOW ACCUMULATIONS OF 5 TO 7 INCHES. WINDS
WILL ALSO BE 25 TO 30 MPH WITH GUSTS UP TO 45 MPH...AND MAY
REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND BLOWING SNOW ADVISORY IN EFFECT 4 AM TO 4PM MST WEDNESDAY.

SCATTERED SHOWERS WILL THROUGH THE DAY WEDNESDAY. EXPECT TOTAL
SNOW ACCUMULATIONS OF 5 TO 7 INCHES. WINDS WILL ALSO BE 25 TO 30
MPH WITH GUSTS UP TO 45 MPH...AND MAY REDUCE VISIBILITIES. UNSETTLED
WEATHER WILL CONTINUE THROUGH NEXT WEEK WITH SNOW SHOWERS
PERIODICALLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, North Carbon

When
March 8, 4:00 AM MST to 4:00 PM MST
Where
North Carbon forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Snowy Range / Se Carbon / X Sw Albany

When
March 8, 4:00 AM MST to 4:00 PM MST
Where
Snowy Range / Se Carbon / X Sw Albany forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Southwest Carbon

When
March 8, 4:00 AM MST to 4:00 PM MST
Where
Southwest Carbon forecast zone
Reported by
GENERAL PUBLIC

Heavy snow fell over much of Carbon County, Wy with the highest amounts over the mountainous terrain. 22 inches of snow was reported at the Snowy Range Ski resort west of Centennial, Wy with 10 to 15 inches common over the remainder of the mountains.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494533, 5494534, 5494535.